Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 121, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 3, 2024, 2:23 PM EDT for Aiken County, Edgefield County, McCormick County, South Carolina; Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2024, 2:23 PM EDT (18:23 UTC)
- Expired
- Aug 3, 2024, 3:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 100 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 855 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:19 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 3, 1:19 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Columbia SC 119 PM EDT Sat Aug 3 2024 .SYNOPSIS... Numerous showers and thunderstorms are expected this weekend, especially during the afternoon and evening hours, as a mid- level trough stalls across the region. Thunderstorms may produce heavy rainfall causing some localized flash flooding. Uncertainty remains high regarding Potential Tropical Cyclone #4, currently located near Cuba, but confidence is slowly increasing in in the potential for additional heavy rainfall next week. && .NEAR TERM /THROUGH TONIGHT/... Key Message(s): - Showers and thunderstorms expected this afternoon and overnight. Severe thunderstorms possible especially in the north Midlands. Damaging winds are the main threat. -Localized flash flooding also possible. Upper trough from the Ohio Valley southwest across the western Carolinas will be moving slowly east this afternoon and overnight. Models are indicating large scale lift over the area especially late this afternoon into the evening as short wave energy moves thru the area and low-level convergence/warm advection is maximized near the area. At the surface, there is a weak front situated in the Upstate at 17z. The front appears to be diffuse and is expected to remain west of the area through tonight. However, satellite indicates a tight moisture gradient across the area with water vapor plume southwest to northeast across the Midlands shifting ever so slightly to the east. Precipitable water remains near 2 inches. The air mass is therefore moist and strongly unstable with Surface based CAPE above 4000 J/kg and mixed layer 3000 J/kg. The model soundings support a damaging wind threat with some storm organization especially across the north Midlands/Pee Dee where shear is a little stronger. Given the deep "warm" cloud layer, expect heavy rain threat, although storms may be moving quickly based on CAM output. Radar at 17z is showing thunderstorms developing in the west Midlands along the moisture gradient. Expect these storms to increase in coverage and move to the northeast through the afternoon and into the evening. Continued high pops, likely to categorical. The showers should diminish some after Midnight but will keep chance overnight. High temps dependent on convective coverage somewhat, but on track for low to mid 90s. Lows tonight in the low to mid 70s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Key Messages: - Flash Flooding again looks to be a possibility both days - Impacts from TD4 potentially begin to be felt on Monday with heavy rainfall the primary threat Complex forecast period is on tap owing largely to the model trends regarding TD4. The expectation is that it will continue to develop over the next 24-36 hours and emerge in the Gulf of Mexico on Sunday. Meanwhile, today's trough and associated surface cold front are expected to slow near the forecast area, with the front likely somewhere between CAE and OGB on Sunday. Right-entrance region dynamics with a 250 hPa jet streak near the region will help to continue drawing tropical moisture northward out of TD4's circulation in the eastern Gulf, which should create a very favorable setup for another round of heavy rainfall through the day. Thankfully, the best moisture transport vectors look to remain to our south, but regardless, widespread rainfall is expected along and south of I-20 during the day on Sunday. Profiles across this area look very favorable for efficient warm rain processes with a saturated profile, high wet-bulb zero heights, and PWs >2.0". Add in the synoptic forcing and the potential for isolated flash flooding again exists. Thankfully, the axis of heaviest rainfall looks to setup southeast of where we have seen substantial rain over the last 2 weeks. But any slight slowing of the surface front may allow that axis to shift northwest. WPC has continued the slight risk for excessive rainfall into the day on Sunday to account for this. Rainfall may taper off slowly on Sunday night but will give way to the long term's big weather maker. Guidance has continued to slow the forward progress of TD4 & shift the track westward, with 00z guidance now honing in on a landfall in the Big Bend of Florida sometime on Sunday night. Given the likely interaction of this with favorable synoptic scale ascent across the area on Monday, significant rainfall is possible especially across the southeastern Midlands. There are still major caveats with this, though, including the eventual track of TD4, the location of the remnant front, and how strong TD4 is at landfall. All of these things are TBD at this point, but confidence is increasing in a bit of a slower forward momentum on Monday across southern GA. This track would overspread the region with intense moisture transport & convergence along the front. So WPC has upgraded our southeastern tier of counties to a Moderate Risk for excessive rainfall, with a slight risk surrounding that. Rainfall totals Sunday and Monday could be anywhere from 2-4", with higher amounts near 5" certainly possible given the tropical nature of the airmass. While much of Bamberg/Barnwell/Orangeburg/Clarendon counties remains in a drought, this could actually exacerbate the flash flooding potential as the dry ground will not be receptive to high rainfall rates. So please stay abreast of the latest forecast as things unfold in the coming day or so. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Key Message(s): - Potentially significant rain event possible with TD4 during the early to middle part of this coming week - Confidence has increased in the eventual track but is still relatively low at this time, leaving forecaster confidence low Model trends over the last 24 hours are certainly concerning with regards to the eventual track & intensity of TD4 in the early to middle part of this upcoming week. It is looking increasingly likely that TD4 will emerge from the GoM and meander somewhere near SC through the middle of next week. Now what happens during & after that is up for debate. The ECMWF began indicating this idea with the 12z run yesterday and the GFS is trending towards this now, with the Canadian showing a similar albeit distinctly different solution with respect to location. Majority of ensemble and operational guidance does show the center of circulation reemerging over the Atlantic by Tuesday night before slowly drifting east- northeast. This is the point in which ensemble spread increases substantially as the envelope of ensemble solutions has a ~1000 mile difference from the furthest northeast member to the furthest southwest member by Thursday morning. This owes to a weak upper- level steering pattern in which subtle differences can have drastic impacts on the eventual track. Despite this and the still significant spread, the spread has decreased with each model run and is significantly lower than it was 24h ago. The trend is towards a slower solution and potentially a stronger one as well off the SC coast. This is concerning locally given this will be interacting with a weak surface front and placing parts of the area in a favored location for persistent heavy rains on the northwest side of the system. Each operational model has something different but all of them show a slower system that looks capable of producing substantial multi-day rainfall somewhere in the vicinity of the forecast area in the Tuesday- Friday timeframe. It must be stressed that forecaster confidence, while increasingly slowly, is not high at this time. The overall trend is concerning, and setups like this typically lend themselves to significant rainfall and flooding near where the system eventually stalls. The details of this will hopefully become more clear over the next 24-36 hours. In any case, at this time, the potential exists for significant rainfall & flooding in the long term period associated with some form of TD4. Expect temperatures to be cooler than normal, maybe significantly so, given the widespread cloud cover and rain potential in this period. Things should clear up by late week and early next weekend but even this is uncertain as some ensemble and operational models indicate this may hang around for a while. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Numerous showers and thunderstorms expected this afternoon through the evening with potential restrictions especially before 06z. Cumulus clouds are increasing across the area in relatively strong south-westerly flow across the area. The air mass is becoming moist and strongly unstable. As an upper trough approaches from the west, strong lift is expected. This will lead to numerous showers and thunderstorms across the area through the evening. Radar showing thunderstorms developing in the west Midlands at 17z. These storms will shift and expand to the east. High probability of restrictions at times due to thunderstorms. The time frame of concern is bewteen 20z this afternoon and 02z Sunday as the lift will be maximized during this time. So expect brief restrictions at terminals at times including lower visibility in heavier rain. The showers and storms should diminish after 02z but low chance remains overnight. Winds will be south southwest 10 to 15 kts with a few higher gusts diminishing after 00z. Patchy stratus possible early Sunday morning near 12z, slowly mixing out mid morning. EXTENDED AVIATION OUTLOOK...Tropical moisture will be over the region through Thursday with showers and thunderstorms and associated restrictions likely each day. Strong and gusty winds may be possible Monday through Wednesday as a tropical system moves through the region however confidence is low. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. &&
In the hours before
Special weather statement, Aug 3, 1:36 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
136 PM EDT Sat Aug 3 2024
SCZ025-026-031815-
Saluda SC-Edgefield SC-
136 PM EDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of central Edgefield
and eastern Saluda Counties through 215 PM EDT...
At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Edgefield, or 16 miles north of Belvedere, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Batesburg-Leesville, Edgefield, Saluda, Johnston, Ridge Spring,
Saluda County Airport, Edgefield County Airport, Monetta, Trenton,
Ward, Strom Thurmond High School, Saluda Co Sheriff's Office,
Harmony, Emory, Scurry Airport, Hickory Grove, Hibernia, Edgefield
Federal Correction Institution, and Saluda High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3411 8173 3395 8153 3388 8157 3365 8187
3378 8202
TIME...MOT...LOC 1735Z 225DEG 19KT 3377 8189
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BCSpecial weather statement, Aug 3, 1:38 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
138 PM EDT Sat Aug 3 2024
SCZ020-021-031815-
Fairfield SC-Newberry SC-
138 PM EDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of northwestern
Fairfield and northeastern Newberry Counties through 215 PM EDT...
At 138 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carlisle, or 16 miles southwest of Chester, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henderson Island and Feasterville Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3456 8118 3456 8119 3441 8134 3449 8149
3449 8146 3450 8144 3450 8142 3456 8143
3457 8142
TIME...MOT...LOC 1738Z 214DEG 18KT 3453 8139
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BCSpecial weather statement, Aug 3, 2:01 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Columbia SC
201 PM EDT Sat Aug 3 2024
SCZ020-021-031830-
Fairfield SC-Newberry SC-
201 PM EDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of western Fairfield
and central Newberry Counties through 230 PM EDT...
At 200 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newberry College, or over Newberry, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newberry, Blair, Newberry College, Newberry County Airport, Newberry
County Detention Center, Maybington Fire Station, US-176 and SC-
34 Crossroads, Bush River Fire Station, Henderson Island, and Enoree
Ranger District Office.
This includes Interstate 26 between mile markers 67 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3447 8155 3445 8155 3445 8154 3449 8149
3449 8146 3450 8144 3442 8132 3420 8161
3427 8175 3451 8160
TIME...MOT...LOC 1800Z 218DEG 20KT 3429 8163
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BCSpecial weather statement, Aug 3, 2:10 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
210 PM EDT Sat Aug 3 2024
GAZ040-063>065-031900-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-
210 PM EDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of southern McDuffie,
Columbia, southeastern Lincoln and central Richmond Counties through
300 PM EDT...
At 210 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harlem, or 7 miles southeast of Thomson, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Fort Eisenhower, Harlem,
Appling, Riverwood, Augusta Mall, Village Plaza Shopping Center,
Augusta National Golf Club, J. Strom Thurmond Dam, Dearing, Arties
Pond Public Fishing Area, Adamsville, Thomson Fire Department,
McDuffie Regional Medical Center, Autney, Wildwood Park, and Ansley
Mill.
This includes the following highways...
Interstate 20 in Georgia between mile markers 174 and 201.
Interstate 520 in Georgia between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3372 8224 3367 8220 3363 8220 3359 8214
3360 8211 3358 8207 3350 8199 3330 8232
3331 8234 3331 8239 3334 8244 3334 8250
3336 8255 3341 8255 3343 8257
TIME...MOT...LOC 1810Z 228DEG 22KT 3339 8241
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BCSpecial weather statement, Aug 3, 2:12 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
212 PM EDT Sat Aug 3 2024
SCZ021-022-028-116-031900-
Fairfield SC-Southern Lancaster SC-Richland SC-Kershaw SC-
212 PM EDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of eastern Fairfield,
southwestern Lancaster, north central Richland and southwestern
Kershaw Counties through 300 PM EDT...
At 212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Killian, or near Dentsville, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Columbia, Forest Acres, Camden, Lake Wateree Dam, Dentsville, Arcadia
Lakes, Lugoff, Villages at Sandhill, Liberty Hill, Elgin, Killian,
Woodfield, Sesquicentennial State Park, Lake Carolina, Longtown, Lake
Wateree State Park, Blythewood, Ridgeway, North Towne Square Shopping
Center, and Pine Grove Fire Station.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 71 and 79.
Interstate 77 between mile markers 16 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.
&&
LAT...LON 3403 8097 3418 8112 3455 8087 3429 8053
TIME...MOT...LOC 1812Z 228DEG 22KT 3415 8098
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:36 PM EDT | Special Weather Statement | CAE | Edgefield, Saluda | 39 min |
| Aug 3, 1:38 PM EDT | Special Weather Statement | CAE | Fairfield | 37 min |
| Aug 3, 2:01 PM EDT | Special Weather Statement | CAE | Newberry | 29 min |
| Aug 3, 2:12 PM EDT | Special Weather Statement | CAE | Kershaw | 48 min |
| Aug 3, 2:37 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 38 min |
| Aug 3, 3:06 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 39 min |
| Aug 3, 3:11 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 49 min |
| Aug 3, 3:12 PM EDT | Flash Flood Warning | CAE | Fairfield, Kershaw, Lexington, Richland | 4 hr |
| Aug 3, 3:33 PM EDT | Special Weather Statement | CAE | McCormick | 27 min |
| Aug 3, 3:45 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 45 min |
| Aug 3, 4:07 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 38 min |
| Aug 3, 4:15 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 45 min |
| Aug 3, 4:23 PM EDT | Flash Flood Warning | CAE | Richland | 3 hr |
| Aug 3, 4:29 PM EDT | Special Weather Statement | CAE | Chesterfield | 46 min |
| Aug 3, 4:34 PM EDT | Special Weather Statement | CAE | Kershaw | 41 min |
| Aug 3, 4:38 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 52 min |
| Aug 3, 4:43 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington | 47 min |
| Aug 3, 5:27 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 48 min |
| Aug 3, 5:40 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Richland, Sumter | 50 min |
| Aug 3, 6:38 PM EDT | Areal Flood Advisory | CAE | Lee | 2 hr |
| Aug 3, 6:50 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 40 min |
| Aug 3, 7:10 PM EDT | Areal Flood Advisory | CAE | Calhoun, Orangeburg | 110 min |
| Aug 3, 2:10 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie | 50 min |
| Aug 3, 3:01 PM EDT | Special Weather Statement | CAE | Richmond | 44 min |
| Aug 3, 4:44 PM EDT | Areal Flood Advisory | CAE | Burke, Columbia, McDuffie, Richmond | 2 hr |
| Aug 3, 5:51 PM EDT | Areal Flood Advisory | CAE | Burke | 114 min |
| Aug 3, 6:46 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.